Hail, Chatham
- When
- August 24, 4:00 PM EST to 4:01 PM EST
- Where
- Chatham County, Burroughs
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.980, -81.250
The media relayed a report of nickel size hail on Chavis Road.
Several mid level shortwaves progressed through the Southeast during the evening hours. As these shortwaves encountered an inland moving sea breeze a few strong thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Several mid level shortwaves progressed through the Southeast during the evening hours. As these shortwaves encountered an inland moving sea breeze a few strong thunderstorms developed. High DCAPE values along with steep low level lapse rates created an environment that suggested strong downbursts possible with any thunderstorm that developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 24, 2:57 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 357 PM EDT TUE AUG 24 2010 .SYNOPSIS... A STATIONARY FRONT OVER SOUTHERN PORTIONS OF THE AREA WILL SLOWLY SHIFT SOUTH AND WEAKEN THROUGH THURSDAY. DRY HIGH PRESSURE WILL BUILD IN FROM THE NORTH THIS WEEKEND THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... THE UPPER LEVEL LOW REMAINS ACROSS THE CENTRAL MID ATLANTIC STATES WHICH KEEPS FILTERING SEVERAL SHORTWAVE DISTURBANCES INTO THE CAROLINAS AND EASTERN GEORGIA THIS AFTERNOON. DESPITE PLENTY OF DRY AIR MID TO UPPER DRY AIR PUSHING INTO THE CWA...SHORTWAVE ENERGY AND THE SEA BREEZE WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH EARLY THIS EVENING. YET STILL DO NOT EXPECT MORE THAN SCATTERED COVERAGE...THUS HAVE MAINTAINED CHANCE POPS FOR THE REMAINDER OF THE AFTERNOON. SOME CONVECTION COULD SPREAD FROM NORTH TO SOUTH ACROSS THE TRI COUNTY AREA A FEW HOURS AFTER SUNSET AS SHORTWAVE ENERGY CONTINUES TO AFFECT NORTHERN PORTIONS OF THE CWA. YET DUE TO LOSS OF INSTABILITY...SLIGHT CHANCE SHOULD SUFFICE OVERNIGHT. DUE TO LOW COVERAGE OF CONVECTION...EXPECT SEVERE POTENTIAL TO REMAIN LOW. HOWEVER...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AS DCAPES REMAIN QUITE IMPRESSIVE AND LOW LEVEL LAPSE RATES REMAIN STRONG DUE TO SURFACE DEWPOINTS IN THE LOW 70S AND DRY AIR ALOFT. AS CONVECTION DIMINISHES OVERNIGHT...EXPECT SKIES TO SLOWLY CLEAR OUT BY WEDNESDAY MORNING. CLEAR SKIES AND LOW DEWPOINTS SHOULD ALLOW LOW TEMPERATURES TO DROP INTO THE LOW 70S FOR MUCH OF THE CWA. AREAS CLOSER TO THE COAST WILL REMAIN IN THE MID TO HIGH 70S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... THE UPPER TROUGH AXIS WILL REMAIN FAIRLY STATIONARY FROM NEW ENGLAND INTO CENTRAL NC WEDNESDAY THROUGH FRIDAY. A SURFACE FRONT WILL REMAIN DRAPED NEAR THE GA/SC BORDER BUT SLOWLY SINK SOUTH THROUGH THURSDAY. A SECONDARY COLD FRONT IS EXPECTED TO SLIDE THROUGH FROM THE NW LATE THU NIGHT AND FRI. A FAIRLY MOIST AIRMASS WILL SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS EACH AFTERNOON...MAINLY ASSOCIATED WITH THE SEABREEZE. TEMPS ON WEDNESDAY WILL PROBABLY BE SOMEWHAT LIMITED AGAIN BY CLOUD COVER. AS THE FRONT SHIFTS SOUTH ON THURSDAY AND THE UPPER TROUGH RETREATS TO THE NORTHEAST...MORE INSOLATION SHOULD SUPPORT HIGHS IN THE 92-94 DEGREE RANGE. TEMPS WILL BE A BIT COOLER BY FRIDAY DUE TO FRONTAL CLOUDINESS AND LATE DAY COLD ADVECTION. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE UPPER TROUGH WILL PUSH THROUGH THE REGION FRI NIGHT...MOVING OFFSHORE BY SAT MORNING. THIS WILL THEN BE REPLACED BY A SPRAWLING UPPER LEVEL DOME OF HIGH PRESSURE FORMING E OF THE MISSISSIPPI RIVER OVER THE WEEKEND INTO EARLY NEXT WEEK ATOP SFC HIGH PRESSURE BUILDING IN FROM THE NE. THIS WILL RESULT IN DRIER AND COOLER CONDITIONS FOR THE START OF NEXT WEEK ALONG WITH A PERIOD OF RAIN- FREE CONDITIONS. MAX TEMPS WILL ONLY REACH THE MID AND UPR 80S AWAY FROM THE COAST WHILE MIN TEMPS DROP BACK TO THE MID 60S WELL INLAND TO ARND 70 NEAR THE SHORES. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... MAINLY VFR CONDITIONS ARE EXPECTED THROUGH EARLY WEDNESDAY MORNING FOR KCHS AND KSAV OUTSIDE OF ANY CONVECTION. EXPECT OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS TO REMAIN LOW THIS AFTERNOON AND EARLY EVENING...BUT STILL EXPECT ISOLATED TO SCATTERED DEVELOPMENT ALONG THE SEA BREEZE AND OTHER BOUNDARIES. THUS HAVE MAINTAINED CBS THROUGH 02Z. CONVECTION COVERAGE SHOULD DIMINISH AFTER SUNSET...BUT MODELS HINT THERE COULD BE A FEW LINGERING SHOWERS ALONG THE COAST. SREF AND MODEL GUIDANCE INDICATE THE POSSIBILITY OF FOG ONCE AGAIN PRIOR TO SUNRISE. THEREFORE...WITH LINGERING LOW LEVEL MOISTURE...HAVE INTRODUCED A FEW HOURS TO MVFR CONDITIONS STARTING AT 09Z. SOME GUIDANCE SUGGESTS VISIBILITIES COULD LOWER TO IFR CONDITIONS ACROSS KSAV BUT CONFIDENCE OF THIS REMAINS TOO LOW TO INCLUDE IN THE TAFS FOR NOW. EXTENDED AVIATION OUTLOOK...THERE ARE ONLY SMALL CHANCES OF SHRA/TSRA AND BRIEF MVFR CONDITIONS IMPACTING THE TERMINALS EACH AFTERNOON/EVENING THROUGH THE WEEK. IF RAIN DOES OCCUR...THEN MVFR OR LOWER CONDITIONS WILL BE POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING HOURS. OTHERWISE...GENERALLY VFR CONDITIONS WILL PREVAIL. && .MARINE... ISOLATED TO SCATTERED CONVECTION WILL AFFECT PORTIONS OF THE MARINE AREA THROUGH WEDNESDAY MORNING AS A DISSIPATING SURFACE FRONT AND AN UPPER LEVEL LOW ACROSS THE MID ATLANTIC STATES CONTINUE TO AFFECT THE WATERS. EXPECT SOME PINCHING ACROSS THE GEORGIA OUTER WATERS OVERNIGHT. YET...CONDITIONS WILL REMAIN BELOW SCA CRITERIA. GENERALLY WINDS WILL BE NO MORE THAN 15 TO 20 KNOTS FOR THE OUTER WATERS AND 10 KNOTS OR LESS FOR THE INNER WATERS. SEAS WILL REMAIN CAPPED AT 3 TO 4 FEET DURING THIS TIME. A FAIRLY WEAK PRESSURE GRADIENT WILL PERSIST WEDNESDAY THROUGH FRIDAY. CONDITIONS WILL DETERIORATE OVER THE WEEKEND INTO EARLY NEXT WEEK AS A WEDGE OF HIGH PRESSURE SETTLES TO THE NORTH AND A STRONG NORTHEAST GRADIENT DEVELOPS. WE MAY ALSO SEE SWELL ENERGY FROM DISTANT HURRICANE DANIELLE AT SOME POINT OVER THE WEEKEND OR EARLY NEXT WEEK. SMALL CRAFT ADVISORIES WILL PROBABLY BE NEEDED AT SOME POINT FOR WINDS/SEAS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 600 AM EDT TUE AUG 24 2010 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-250900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 600 AM EDT TUE AUG 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ117-119-139-141-SCZ048>051-250900- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 600 AM EDT TUE AUG 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIP CURRENTS...THE COMBINATION OF MODERATE TO STRONG ONSHORE WINDS AND BUILDING SWELLS WILL RESULT IN AN ENHANCED RISK OF RIP CURRENTS AT AREA BEACHES BEGINNING THIS UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 33
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EDT TUE AUG 24 2010
GAZ116>119-138-139-242115-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-INLAND BRYAN-INLAND
CHATHAM-INLAND LIBERTY-
419 PM EDT TUE AUG 24 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES THROUGH 515 PM EDT...
AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST
OF LETFORD TO PORT ROYAL...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...FLEMINGTON...FORT MCALLISTER...FORT STEWART...HALFMOON
LANDING...HINESVILLE...KELLER...MCINTOSH...MIDWAY...RETREAT...
RICEBORO...RICHMOND HILL...SUNBURY AND CROSSROADS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3211 8165 3191 8113 3190 8114 3187 8112
3186 8114 3185 8111 3176 8109 3172 8114
3174 8116 3173 8118 3175 8123 3172 8118
3169 8120 3165 8139 3190 8177 3197 8175
3200 8181
TIME...MOT...LOC 2019Z 285DEG 20KT 3198 8173 3187 8131The Charleston,SC radar (KCLX), 78 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The media relayed a report of nickel size hail on Chavis Road.
Law enforcement reported a tree down on a powerline near the intersection of Highway 17 and Interstate 95.
An electric company reported trees blown down near Tattnall Georgia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252153, 252154, 252155.